Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Salt Lake City, UT

July 3, 2006Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 3, 2006, 6:19 PM MDT for Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 6:19 PM MDT (00:19 UTC)
Expired
Jul 3, 2006, 9:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Iron County, UT

The radar

The Cedar City radar (KICX), 22 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 040021
FFWSLC
UTC021-040315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
619 PM MDT MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH...

* UNTIL 915 PM MDT.

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMILTON FT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. THIS INCLUDES THE SHIRTS CREEK DRAINAGE 
JUST SOUTH OF CEDAR CITY. FLOODING MAY ALSO IMPACT I-15 IN THIS 
AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3756 11305 3764 11301 3767 11318 3758 11325

$$
1 follow-up statement
000 
WGUS75 KSLC 040133
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT MON JUL 3 2006

UTC021-040150-
IRON UT-
730 PM MDT MON JUL 3 2006

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL IRON COUNTY IS
CANCELLED...

THE FLASH FLOOD WARNING ISSUED FOR A PORTION OF SOUTH CENTRAL IRON 
COUNTY SOUTH OF CEDAR CITY HAS BEEN CANCELLED. THE HEAVY RAINS HAVE 
ENDED FOR NOW IN THIS AREA AND THE IMMEDIATE THREAT OF FLASH 
FLOODING HAS PASSED.

HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWESTERN 
UTAH UNTIL MIDNIGHT TONIGHT. ADDITIONAL HEAVY RAINFALL IS POSSIBLE 
IN THE WATCH AREA THROUGH THIS EVENING.  

LAT...LON 3756 11305 3764 11301 3767 11318 3758 11325

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:00 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT MON JUL 3 2006

.SYNOPSIS...A MOIST AIRMASS WILL GRADUALLY SPREAD NORTH ACROSS THE
AREA THROUGH WEDNESDAY.

&&

.DISCUSSION...WELL DEFINED MCV LEFT OVER FROM OVERNIGHT CONVECTION
IS EVIDENT IN VIS SATELLITE IMAGERY SPINNING OVER NORTHWEST AZ.
EXTENSIVE PLUME OF DENSE CIRRUS ORIGINATING FROM MCV EXTENDS NORTH
ALONG UT/NV BORDER AND ACROSS MUCH OF THE WASATCH FRONT. LITTLE IF
ANY CU NOTED BENEATH THIS CIRRUS PLUME...HOWEVER CONVECTION
CONTINUES TO DEVELOP AROUND THE PERIPHERY OF THIS SHIELD ACROSS THE
HIGHER TERRAIN OF CENTRAL/SOUTHERN UT...AS WELL AS ACROSS EAST
CENTRAL NV. ALSO OF NOTE IS AXIS OF 50 PLUS SURFACE DEW POINTS
EXTENDING NORTH INTO SOUTHWEST UT. SKIES HAVE FINALLY BEGUN TO CLEAR
ACROSS THIS AREA AS MORNING CONVECTIVE DEBRIS CONTINUES TO BURN OFF.
GIVEN A COUPLE MORE HOURS OF SURFACE HEATING ALONG WITH INFLUX OF
MOISTURE OVER 24 HOURS AGO THIS AREA SHOULD BECOME SUFFICIENTLY
UNSTABLE TO SUPPORT CONVECTION. GIVEN WEAK WIND FIELDS...THINK MOST
LIKELY SCENARIO IS FOR THUNDERSTORM ACTIVITY OVER CENTRAL/SOUTHERN
UT TO CONTINUE GRADUALLY PROPAGATING SOUTHWEST INTO DEEPER MOISTURE
ALONG DEVELOPING OUTFLOW/COLD POOL. HAVE INCREASED POPS ACROSS
SOUTHWEST UT THIS EVENING. SLOW CELL MOVEMENT COMBINED WITH HIGH PW
VALUES WILL SUPPORT A HEAVY RAINFALL THREAT FLASH FLOODING A
POSSIBILITY. HAVE OPTED TO ISSUE A FLASH FLOOD WATCH UNTIL MIDNIGHT
FOR SOUTHWEST AND SOUTH CENTRAL UTAH.

MODELS ARE IN GENERAL AGREEMENT GRADUALLY LIFTING VORT MAX NORTH
ALONG UT/NV BORDER TUESDAY THROUGH WEDNESDAY. ASSOCIATED MOISTURE
SURGE WILL BRING A POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHERN AND
PERHAPS WEST CENTRAL UT TUESDAY...THEN NORTH ACROSS NORTHERN UT
WEDNESDAY. FLASH FLOODING WILL AGAIN BE A MAJOR CONCERN TUESDAY
ACROSS MUCH OF SOUTHERN UTAH...GIVEN ABUNDANCE OF MOISTURE. LIMITING
FACTOR WILL BE WHETHER SUFFICIENT DESTABILIZATION CAN OCCUR AFTER
OVERNIGHT CONVECTIVE DEBRIS BURNS OFF.

GFS NOW SUGGESTING MOISTURE MAY NOT EXIT AREA AS QUICKLY AS
PREVIOUSLY THROUGH LATER THIS WEEK THROUGH THE UPCOMING WEEKEND. FOR
NOW HAVE HELD ON TO POPS ACROSS EASTERN HALF OF CWA FOR DAYS
4-7...HOWEVER MAY NEED TO LOOK AT RE-INTRODUCING POPS FOR WESTERN
CWA IF GFS ON TARGET.

&&

.HYDROLOGY...SLOW CELL MOTION AND AMPLE MOISTURE WILL SUPPORT A
HEAVY RAIN THREAT ACROSS SOUTHERN UTAH TONIGHT. RADAR PRECIP
ESTIMATES INDICATE HEAVY RAINFALL OCCURRING WITH THESE CELLS. AS
CONVECTION CONTINUES TO SPREAD SOUTHWEST INTO MOISTURE AXIS FLASH
FLOOD THREAT WILL INCREASE ACROSS SOUTHWEST UT. HAVE GONE AHEAD AND
ISSUED A FLASH FLOOD WATCH UNTIL MIDNIGHT.

AMPLE MOISTURE WILL REMAIN IN PLACE ACROSS SOUTHERN UT TUESDAY AS
SHORTWAVE GRADUALLY LIFTS NORTH ACROSS THE AREA. COMBINATION OF
MOISTURE AND LIFT WILL ENHANCE FLASH FLOOD POTENTIAL ACROSS SOUTHERN
UT. WILL GO AHEAD AND CARRY HIGH FLASH FLOOD POTENTIAL RATING FOR
TUESDAY ACROSS SOUTHERN UT.

&&

.AVIATION...A NORMAL RETURN TO DRAINAGE WINDS EXPECTED AT SLC THIS
EVENING. NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.FIRE WEATHER...THUNDERSTORMS FIRING UP EARLY OVER CNTRL/ERN UTAH
WHERE SURFACE HEATING WAS THE STRONGEST EARLIER TODAY. SUSPECT THAT
MUCH OF SW UTAH WILL FOLLOW SUIT SHORTLY AS CLOUDS BREAK OFF AND
HEATING MIXES OUT THE STABLE RAIN-COOLED LAYER FROM LAST NIGHT. DRY
TREND LOOKS TO BE ON HOLD FOR THE NEXT 7 DAYS.  UPPER WINDS JUST
ARENT FAVORABLE TO ADVECT SIGNIFICANT AMOUNTS OF MOISTURE OUT OF
UTAH. IF ANYTHING MOISTURE MAY INCREASE AGAIN LATE IN THE 7 DAY
PERIOD AS CONVECTION OVER AZ WILL FEED MOISTURE INTO THE SOUTHERLIES
ALOFT OVER WRN AZ.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT ZONES UTZ016-017-019-020.
WY...NONE.

&&

SEAMAN/SMITH/CONGER
Hazardous weather outlook, Jul 3, 9:34 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
934 AM MDT MON JUL 3 2006

UTZ012>014-016>021-041545-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
934 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND LOCALIZED FLASH FLOODING POSSIBLE ACROSS
SOUTHWEST UTAH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
ONCE AGAIN DEVELOP ACROSS THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH THIS AFTERNOON. THESE STORMS ARE EXPECTED TO SPREAD
SOUTHWEST INTO UTAHS DIXIE REGION THIS EVENING. MOISTURE HAS
INCREASED SUBSTANTIALLY OVERNIGHT ACROSS THIS AREA...AND AS A
RESULT HEAVY RAINFALL WILL BE POSSIBLE. THIS MAY LEAD TO LOCALIZED
INSTANCES OF FLASH FLOODING THIS EVENING AND TONIGHT IN AREAS
PRONE TO EXCESSIVE RUNOFF...SUCH AS SLOT CANYONS AND NORMALLY DRY
WASHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A THREAT FOR HEAVY RAINFALL AND RESULTANT FLASH FLOODING WILL
EXIST TUESDAY ACROSS SOUTHERN UTAH. A SLOW MOVING STORM SYSTEM
WILL INTERACT WITH A VERY MOIST AIRMASS...BRINGING SHOWERS AND
THUNDERSTORMS TO MUCH OF SOUTHERN UTAH TUESDAY AFTERNOON AND
TUESDAY NIGHT. HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS...WHICH WILL RESULT IN A HIGH FLASH FLOOD THREAT TUESDAY
AFTERNOON AND EVENING ACROSS SOUTHERN UTAH.

A GENERAL DRYING TREND IS EXPECTED FOR THE LATTER HALF OF THE
WEEK INTO THE UPCOMING WEEKEND. SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE PRIMARILY OVER THE HIGHER TERRAIN WEDNESDAY INTO
THURSDAY...HOWEVER AREAL COVERAGE OF THESE STORMS WILL BE
DECREASING EACH DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-015-WYZ021-041545-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
934 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
UINTA MOUNTAINS...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE
REST OF THE MOUNTAINS OF NORTHERN UTAH. ADDITIONALLY...ISOLATED
THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
WESTERN UTAH NEAR THE NEVADA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
LATE TUESDAY AFTERNOON AND TUESDAY NIGHT ACROSS WEST CENTRAL
UTAH...THEN ON WEDNESDAY ACROSS NORTHERN UTAH AND FAR SOUTHWEST
WYOMING. MOISTURE WILL GRADUALLY SPREAD NORTH INTO WEST CENTRAL
UTAH TUESDAY...THEN NORTH ACROSS NORTHERN UTAH ON WEDNESDAY. A
SLOW MOVING ST0RM SYSTEM MOVING THROUGH THE AREA WILL INTERACT
WITH THIS MOISTURE...TO RESULT IN THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL AND LOCAL FLASH FLOODING.

DRIER AIR IS EXPECTED TO SPREAD ACROSS THE AREA THURSDAY THROUGH
THE UPCOMING WEEKEND...RESULTING IN A DECREASING THREAT OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:55 AM MDTFlash Flood WatchSLC14 hr
Jul 4, 3:38 PM MDTSevere Thunderstorm WarningSLCSalt Lake37 min
Jul 4, 4:01 PM MDTSevere Thunderstorm WarningSLCDavis, Weber59 min
Jul 4, 4:55 PM MDTSevere Thunderstorm WarningSLCDavis, Weber65 min

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.